Same-day admissions available. Call Now.

Heroin Overdose Signs, Causes & Treatment

Last Updated: December 7, 2023

Editorial Policy | Research Policy

A heroin overdose is a potentially fatal medical emergency that should be treated immediately.

When someone takes the illicit drug heroin, they risk many complications. One of the most dangerous consequences of taking heroin is an opioid overdose. Overdoses can be fatal and must be quickly treated to give the person the best chance of survival and recovery. For this reason, if you or a loved one struggles with heroin, it is important to be aware of overdose symptoms.

What Is Heroin Overdose?

Opioids like heroin work on opioid receptors in the body. These receptors are located in the brain, spinal cord and intestines. During a heroin overdose, the brain’s opioid receptors are most responsible for potentially fatal overdose symptoms, specifically opioid receptors in the brainstem, the part of the brain that controls breathing. This means that when taken in excessive amounts, heroin can suppress a person’s ability to breathe during an overdose, leading to death.

How Fentanyl Contributes to Heroin Overdose

Fentanyl is an opioid about 50 times more potent than heroin. Unfortunately, because fentanyl is a cheap additive, heroin products have become increasingly laced with fentanyl over the past several years. Many people who take heroin may not even realize it has been contaminated with fentanyl. However, since fentanyl is so much stronger than heroin, it can lead to overdose.

Heroin Overdose Statistics

Every year, thousands of Americans experience heroin overdoses. Unfortunately, many of these overdoses are fatal. Men are around three times more likely than women to die of a heroin overdose, and people of Native American or White races/ethnicities are more likely to die of an overdose than others.

Between June 2022 and May 2023, more than 4,800 Americans died of a heroin overdose. However, this represents a decrease over the past few years: during the COVID-19 pandemic, between June 2019 and May 2020, more than 14,000 Americans died from a heroin overdose.

Heroin Overdose Causes and Risk Factors

No amount of heroin is safe, and the drug can be fatal in any quantity due to potency variations. However, certain risk factors can increase a person’s chance of a heroin overdose. These include:

  • Mixing heroin with other depressants like benzodiazepines, alcohol or other opioids
  • Taking heroin that has been laced with other substances like fentanyl
  • Breathing problems, including sleep apnea
  • Kidney problems
  • Liver problems

Symptoms of Heroin Overdose

Symptoms of a heroin overdose are similar to overdose symptoms of other opioids. If you suspect a friend or loved one takes heroin, you should be aware of these symptoms, which include:

  • Abnormally small pupils
  • Extreme drowsiness and inability to wake up
  • Slow or shallow breathing
  • Choking or gurgling sounds
  • Limp muscles
  • Pale, clammy, blue or cold skin

A heroin overdose can be fatal and is a medical emergency. For this reason, it is important to learn what to do if someone overdoses on heroin.

What To Do if Someone Overdoses on Heroin

If you suspect a person has overdosed on heroin, it is important to act quickly. You can take steps to increase their chances of survival, including:

  • Call 911 
  • Given naloxone (Narcan), if it is available
  • Try to keep the person awake as long as possible
  • Roll the person onto their side, as this can prevent choking
  • Stay with the person until the paramedics arrive

While naloxone (Narcan) can help temporarily stave off overdose symptoms until an ambulance arrives, the person may require more intensive heroin overdose treatment in the hospital to save their life.

Heroin Overdose Treatment

In a medical setting, paramedics and doctors will take steps to make sure that the person can continue to breathe while their body recovers from the overdose. Although naloxone is given first, the patient may still need help breathing, particularly because heroin overdoses are linked to lung injuries. This can mean that the person may need to be intubated with a breathing tube. The person will often be admitted overnight to the hospital for observation. 

After hospital discharge, heroin addiction treatment is often recommended. Overdosing on heroin once increases the risk that it might happen again, with fatal consequences.

Heroin Addiction Treatment

Although a heroin addiction can seem overwhelming, addiction treatment and recovery are possible. At The Recovery Village Atlanta, we offer a continuum of services to help get you off heroin and keep you off the drug for good. Starting with medical detox, we wean you off heroin with medication-assisted therapy if medically appropriate.

Following medical detox, we offer residential rehab treatment options to help you overcome your addiction for good and explore why you began to rely on heroin. We stay with you every step of the way so you can reach your goal of sobriety. Don’t wait: contact a Recovery Advocate today to learn more about how we can help.

Sources

Centers for Disease Control and Prevention. “Products – Vital Statistics Rapid Release – Provisional Drug Overdose Data.” October 11, 2023. Accessed November 5, 2023.

National Center for Drug Abuse Statistics. “Statistics on Heroin Use & Overdose Deaths.” 2023. Accessed November 5, 2023.

Centers for Disease Control and Prevention. “Preventing an Opioid Overdose.” Accessed November 5, 2023.

Clarke, Sarah E. Duhart; Kral, Alex H.; Zibbell, Jon E. “Consuming Illicit Opioids During a Drug Overdose Epidemic: Illicit Fentanyls, Drug Discernment, and the Radical Transformation of the Illicit Opioid Market.” International Journal of Drug Policy, October 15, 2021. Accessed November 5, 2023.

Schiller, Elizabeth Y.; Goyal, Amandeep; Mechanic, Oren J. “Opioid Overdose.” StatPearls, July 21, 2023. Accessed November 5, 2023.

Drug Enforcement Administration. “Drug Fact Sheet: Fentanyl.” October 2022. Accessed November 5, 2023.

Fox, Maggie. “Why would anyone cut heroin with fentanyl? It’s cheap, these researchers say.” NBC News, December 4, 2018. Accessed November 5, 2023.

Bachmutsky, Iris; Wei, Xin Paul; Kish, Eszter; Yackle, Kevin. “Opioids depress breathing through two small brainstem sites.” eLife, February 19, 2020. Accessed November 5, 2023.